Idaho, 2012

Heavy Snow in Idaho, December 16 to 17, 2012

December 16 to 17, 2012 · NWS PIH · 4 events in 4 counties and zones

A fast moving Pacific storm system dropped 10 to 20 inches of snow at several SNOTEL sites. Trained spotters reported 6 to 9 inches in the Hailey and Bellevue areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A fast moving Pacific storm system dropped 10 to 20 inches of snow at several SNOTEL sites. Trained spotters reported 6 to 9 inches in the Hailey and Bellevue areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 16, 2:28 PM MST, 8 hours 32 minutes earlier.

Area forecast discussion, Dec 16, 2:28 PM MST, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
228 PM MST SUN DEC 16 2012

.SHORT TERM...TONIGHT THROUGH WED NIGHT. A MAJOR STORM IS MOVING
THROUGH THE PACIFIC NORTHWEST AT THIS TIME...INCLUDING AREAS OF
BLIZZARD CONDITIONS. THIS SAME STORM WILL BE ON TOP OF CENTRAL AND
EASTERN IDAHO LATE TONIGHT. IT IS ALL POWERED BY A 160KT-PLUS JET
STREAK AND SOME FAIRLY DECENT MOISTURE. THE MAIN FORECAST PROBLEM
WILL BE WIND...WITH THE SNOW FALL AMOUNT A CLOSE SECOND. THE COLD
FRONT PASSAGE OCCURS IN THE LATE MORNING/EARLY AFTERNOON FOR THE
HEAVILY POPULATED AREAS OF THE FORECAST AREA. THIS WILL MEAN A
WIND SWITCH THAT WILL UNLEASH THE STRONGEST WIND. THE LOCAL STUDY
ON WINDS PRODUCED A SCORE IN THE UPPER 80S FOR 17/18Z AND
18/00Z...WHICH MEANS CONFIDENT HIGH WIND WARNING. ALL THE MAIN
FACTORS FOR THIS STUDY ARE SCORING HIGH...THE PREVIOUSLY MENTIONED
JET STREAK...WESTERLY RATHER THAN SOUTHWESTERLY UPPER LEVEL
FLOW...MODERATE COLD AIR ADVECTION FOR MIXING...AND 700MB WIND
THAT IS NEARLY OFF THE CHART...ESPECIALLY MON MORNING...OF 45KT TO
63KT OVER THE SNAKE RIVER PLAIN...AND SLP PRESSURE GRADIENTS
STAYING ABOVE 6MB ACROSS SOUTHERN IDAHO. THIS STUDY WAS EVALUATED
USING THE WEAKER SCENARIO OF THE NAM. THE GFS HAD A STRONGER
SOLUTION...AS EVIDENCED BY THE STRONGER MOS GUIDANCE WIND. THUS
ISSUED A HIGH WIND WARNING FOR THE THREE VALLEY ZONES.
PRECIPITATION AMOUNTS HAVE NOT CHANGED MUCH SO THE WINTER WEATHER
HIGHLIGHTS WILL ALSO BE CONTINUED.

BEYOND MON NIGHT...THE WESTERLY FLOW WILL CONTINUE TO PRODUCE
CLOUDS AND PRECIPITATION MAINLY IN THE MOUNTAINS ON THE
OROGRAPHICALLY ENHANCED SIDES...THUS STANLEY AND CHALLIS ARE MORE
UNDER THE THREAT THAN THE WOOD RIVER BASIN...AND THEN THE ID-WY
BORDER MOUNTAINS DOWN TO THE BEAR LAKE BASIN. AMOUNTS...IF
ANY...WILL BE LIGHT HOWEVER. DO NOT SEE A RETURN OF ANY SERIOUS
WIND LIKE MONDAY.  MESSICK

.LONG TERM...THURSDAY THROUGH SUNDAY. EASTERN IDAHO UNDER
TRANSITION FROM PASSAGE OF UPPER TROUGH INTO RIDGE CONDITIONS
WEDNESDAY INTO THURSDAY. MODELS IN GOOD AGREEMENT OF SYNOPTIC
FEATURES ESPECIALLY WITH STRENGTH AND TIMING OF RIDGE DEVELOPMENT.
GFS HOLDS ON TO A BIT MORE MOISTURE THAN THE ECMWF DURING THIS
TRANSITION PERIOD LEAVING POTENTIAL FOR WEAK POPS OVER HIGHER
ELEVATION AREAS. THURSDAY APPEARS TO BE DRIEST OF PERIOD EVEN WITH
MORE UNSETTLED GFS. MODEL SOLUTIONS BEGIN TO DIVERGE THROUGH
REMAINDER OF FORECAST PERIOD AS DEEP PACIFIC TROUGH SHIFTS CLOSER TO
COAST. BOTH ECMWF AND GFS PUSH PRECIP ACROSS THE REGION EACH PERIOD
THOUGH GFS REMAINS THE WETTER MODEL. MADE NO CHANGE TO GOING POPS
PAST FRIDAY GIVEN UNCERTAINTY IN DETAILS WITH GOING FORECAST
REMAINING AT OR ABOVE CLIMO AT THIS TIME. GUIDANCE THROUGH THE
PERIOD WARMED SLIGHTLY SO BLENDED TEMPS UPWARD. MODELS CONTINUE TO
SHOW THE TROUGH MOVING INLAND NEXT SUNDAY INTO TUESDAY WHICH WOULD
PRODUCE DIFFICULT HOLIDAY TRAVEL CONDITIONS AND A WHITE CHRISTMAS.

PRESTON / DHM

&&

.AVIATION...A MAJOR WINTER STORM WILL BE MOVING THROUGH THE AREA
TONIGHT THROUGH TUESDAY MORNING.  OVERNIGHT EXPECT SNOW TO START
FROM WEST TO EAST WITH IFR CONDITIONS AT ALL AIRPORTS BY TOMORROW
MORNING.  BASED ON THE CURRENT MOISTURE TRENDS LOOKS LIKE LIFR FROM
10Z THROUGH 18Z DUE TO CEILINGS AND VISIBILITY FROM THE SNOW.  DUE
TO THE STRENGTH OF THE SYSTEM...STRONG WESTERLY WINDS ARE POSSIBLE
IN THE SNAKE RIVER PLAIN AT SPEEDS GREATER THAN 40 TO 50 KTS ALONG
WITH WINDSHEAR ABOVE THE SURFACE.  THE BAD CONDITIONS ARE EXPECTED
TO REMAIN THROUGH MONDAY AFTERNOON AND SLOWLY INCREASE TO IFR AND
MVFR BY TUESDAY MORNING.  PRESTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 3 AM TO 11 PM MST MONDAY IDZ017-020-021.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST
TUESDAY IDZ020-021.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST
TUESDAY BELOW 7000 FEET FOR THE IDZ018-019-023-025-031.

WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 AM MST TUESDAY
ABOVE 7000 FEET FOR THE IDZ018-019-023-025-031.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST
TUESDAY IDZ022-024.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM MST
TUESDAY IDZ032.

&&
Hazardous weather outlook, Dec 16, 5:04 AM MST, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
504 AM MST SUN DEC 16 2012

IDZ017-171215-
EASTERN MAGIC VALLEY-
504 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL BECOME GUSTY TOMORROW OVER THE AREA WITH PEAK GUSTS OF
30 TO 35 MPH. LIGHT SNOWFALL IS ALSO EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ018>025-031-032-171215-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
504 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE OVER THE AREA AND INTENSIFY THIS AFTERNOON OVER
THE EASTERN HIGHLANDS. HEAVIER SNOW IS EXPECTED TO FALL OVERNIGHT
AS WINDS INCREASE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SIGNIFICANT SNOWFALL WITH GUSTY WINDS IS EXPECTED MOST OF MONDAY
AND MAY IMPACT EARLY HOLIDAY TRAVEL. BLOWING AND DRIFTING SNOW MAY
REDUCE VISIBILITY FOR MUCH OF THE DAY. ACCUMULATING SNOW MAY
TEMPORARILY CLOSE ROADS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Dec 16, 7:47 PM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
747 PM MST SUN DEC 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     SNOW             VICTOR                  43.60N 111.11W
12/16/2012  M5.0 INCH        TETON              ID   TRAINED SPOTTER

            5 INCHES OF SNOW FELL SINCE 8 AM LOCAL TIME.

&&

EJP
Local storm report, Dec 16, 7:53 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
753 PM MST SUN DEC 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     SNOW             ISLAND PARK             44.42N 111.37W
12/16/2012  E9.0 INCH        FREMONT            ID   TRAINED SPOTTER

            ESTIMATES 8 INCHES OVERNIGHT WITH 1 ADDITIONAL INCH
            DURING THE DAY TODAY.

&&

EJP

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
December 16, 11:00 PM MST to December 17, 2:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
SNOTEL

SNOTEL sites reporting heavy snow were: Smiley Mountain with 11 inches, Mill Creek Summit with 11 inches, and Bear Canyon with 12 inches.

Heavy Snow, Upper Snake Highlands

When
December 16, 11:00 PM MST to December 17, 2:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
SNOTEL

The White Elephant SNOTEL site reported 18 inches of snow.

Heavy Snow, Caribou Highlands

When
December 16, 11:00 PM MST to December 17, 2:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
SNOTEL

The Sedgwick Peak SNOTEL site recorded 10 inches of snow.

Heavy Snow, Big and Little Wood River Region

When
December 16, 11:00 PM MST to December 17, 2:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

Trinaed spotters reported 8 inches of snow in Bellevue and 9 inches in Hailey. SNOTEL snow amounts were: 13 inches at Swede Peak, 14 inches at Lost Wood Divide, 12 inches at Hyndman, 12 inches at Galena Summit, 13 inches at Galena, 11 inches at Garfield Ranger Station, and 12 inches at Chocolate Gulch.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425156, 425157, 425158, 425160.